Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 137, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 21, 2004, 8:36 PM CDT for Gaines County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2004, 8:36 PM CDT (01:36 UTC)
- Expired
- Sep 21, 2004, 11:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 95 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1466 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 220136 FFWMAF TXC165-220400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 836 PM CDT TUE SEP 21 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... GAINES COUNTY IN WEST TEXAS * UNTIL 1100 PM CDT * AT 825 PM CDT...GAINES COUNTY SHERIFFS DEPARTMENT REPORTED THAT FLASH FLOODING CONTINUED ALONG STATE HIGHWAY 83...9 MILES WEST OF SEAGRAVES. FLASH FLOODING ALSO CONTINUED TO RESULT IN HIGH WATER OVER THE INTERSECTION OF HIGHWAYS 62/385...AND 183 IN SEAGRAVES. AT 830 PM CDT...DOPPLER RADAR INDICATED THE HEAVIEST RAINFALL OVER EASTERN GAINES COUNTY. RUNOFF AND ADDITIONAL MODERATE TO HEAVY RAINFALL WILL CONTINUE TO PRESENT A FLASH FLOOD THREAT. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. LAT...LON 3254 10295 3254 10222 3294 10222 3294 10296 $$
1 follow-up statement
000 WGUS74 KMAF 220155 FFSMAF TXC165-220400- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 855 PM CDT TUE SEP 21 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1100 PM CDT FOR GAINES COUNTY... AT 838 PM CDT...THE GAINES COUNTY SHERIFFS OFFICE REPORTED FLOOD WATERS CROSSING U.S. HIGHWAY 385/62 ABOUT 10 MILES NORTH OF SEMINOLE OR 7 MILES SOUTHWEST OF SEAGRAVES. HEAVY RAINFALL CONTINUES OVER THE EASTERN PARTS OF GAINES COUNTY. ADDITIONAL FLASH FLOODING MAY RESULT IN THOSE AREAS. IN ADDITION... RUNOFF FROM EARLIER RAINS MAY CONTINUED TO POSE A FLASH FLOOD THREAT OVER THE REMAINDER OF THE COUNTY THROUGH 1100 PM CDT. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAYS LAT...LON 3254 10295 3254 10222 3294 10222 3294 10296 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 3:30 PM CDT, 5 hours 6 minutes earlier.
Area forecast discussion, Sep 21, 3:30 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 330 PM CDT TUE SEP 21 2004 .SHORT TERM... A BROAD UPPER TROUGH CONTINUES TO SPAN MUCH OF THE INTERMOUNTAIN WEST REGION...WHILE AN UPPER LEVEL RIDGE IS CENTERED OVER TENNESSEE/INDIANA/OHIO. SOUTHWEST UPPER FLOW CONTINUES ACROSS THE FORECAST AREA IN BETWEEN THESE TWO FEATURES. WATER VAPOR IMAGERY SHOWS A NARROW FETCH OF MID LEVEL MOISTURE RIDING OVER THE AREA WITHIN THIS FLOW...WITH AN EMBEDDED SHORTWAVE SHEAR AXIS EXTENDING ACROSS MUCH OF THE AREA. AFTERNOON HEATING COMBINED WITH ABUNDANT LOW LEVEL MOISTURE HAS DESTABILIZED THE ATMOSPHERE...AND SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED WITHIN THE SHEAR AXIS AS OF 19Z. MAIN CONCERN WITH STORMS THIS AFTERNOON AND EVENING WILL BE VERY HEAVY RAINFALL...WITH THE POTENTIAL FOR LOCALIZED FLOODING GIVEN THIS MORNING/S 12Z SOUNDING FROM KMAF WHICH INDICATES HIGH PRECIPITABLE WATER VALUES OF NEAR 1.9 INCHES. DEEP LAYER SHEAR VECTORS APPROACHING 25-30 KNOTS LATE THIS AFTERNOON MAY SUPPORT A MARGINAL THREAT OF SEVERE WEATHER ACROSS THE NORTHWEST THIRD OF SO OF THE CWA THROUGH THIS EVENING...WITH ISOLATED STORMS PERHAPS PRODUCING MARGINALLY SEVERE HAIL OR DAMAGING WIND GUSTS. WILL HIGHLIGHT HEAVY RAIN/FLOODING AND ISOLATED SEVERE WX POTENTIAL IN THE HWO. THUNDERSTORM PROBABILITIES FOR TONIGHT WILL RANGE FROM 20 PCT IN THE NORTHEAST TO 50 PCT IN THE DAVIS MOUNTAINS/BIG BEND REGION. .LONG TERM... LONG RANGE MODELS HAVE CONVERGED SOMEWHAT REGARDING THE EVOLUTION OF THE SHORTWAVE TROUGH NOW OVER THE GREAT BASIN. THINK THE GFS HAS SHOWN THE BEST CONSISTENCY OF LATE AND HAVE TRENDED THIS FORECAST TOWARD ITS SOLUTION. A VERY MOIST AND SLIGHTLY UNSTABLE AIRMASS WILL CONTINUE ACROSS THE AREA...AND WITH DAYTIME HEATING...EXPECT ANOTHER ROUND OF CONVECTION WEDNESDAY AND THURSDAY...WITH THE BEST CHANCES EXPECTED OVER THE HIGHER TERRAIN. SEVERE CHANCES...WHILE NON ZERO...ARE EXPECTED TO BE LOW AGAIN ON WEDNESDAY...GIVEN THE MARGINAL INSTABILITY AND THE LACK OF ANY WELL-DEFINED LOW LEVEL FOCI. ISOLATED HEAVY RAINFALL IS LIKEWISE POSSIBLE...BUT THE THREAT OF SAME IS NOT SUFFICIENT AT THIS TIME TO INTRODUCE HVY RN IN THE GRIDS. WILL MAINTAIN LOW ORDER POPS WEDNESDAY NIGHT AND AGAIN ON THURSDAY NIGHT AS THE GFS DIV-Q FIELDS SUGGEST WEAK DISTURBANCES EMBEDDED IN THE UPPER FLOW...AND IT WOULDNT TAKE THAT MUCH LIFT TO GIN UP PRECIP. THE SHORTWAVE TROUGH OVER THE GREAT BASIN WILL SLOWLY TRANSLATE EAST AND FILL OVER THE NEXT FEW DAYS...WHILE THE SKELETAL REMAINS OF IVAN WILL TRANSLATE WEST BENEATH THE SUBTROPICAL RIDGE OVER THE NORTHERN GULF OF MEXICO. SURFACE ANTICYCLOGENESIS OVER THE CENTRAL HIGH PLAINS WILL INCREASE IN RESPONSE TO THE PASSING UPPER SHORTWAVE TROUGH...WHILE A SURFACE REFLECTION OF THE REMAINS OF IVAN STRENGTHENS SOMEWHAT OVER THE NORTHEASTERN GULF. WE ARE STILL LOOKING FOR A COLD FRONTAL PASSAGE ACROSS THE AREA THURSDAY NIGHT OR EARLY FRIDAY MORNING...BUT CONVERGENCE ALONG THIS BOUNDARY WILL BE LIMITED BY EASTERLY LOW LEVEL FLOW THAT DEVELOPS IN RESPONSE TO BOTH THE SURFACE HIGH OVER THE CENTRAL PLAINS AND THE SURFACE REFLECTION OF IVAN. AS A RESULT...PREFERRED AREAS FOR CONVECTION ARE HARD TO PICK OUT AT THIS TIME. HAVE TONED DOWN PRECIP ACROSS ALL AREAS THROUGH THE WEEKEND EXCEPT OVER THE MOUNTAINS...WHERE MOIST UPSLOPE FLOW WILL COMBINE WITH DAYTIME HEATING AND WEAK INSTABILITY TO PRODUCE MAINLY AFTERNOON AND EVENING TSRA. MAX AND MIN TEMP GRIDS WERE IN GOOD SHAPE OVERALL. FOR THE NEXT FEW DAYS HAVE ADJUSTED THESE DATA TOWARD A BLEND OF THE PREVIOUS FORECAST AND A CONSENSUS OF NUMERICAL GUIDANCE. THEREAFTER HAVE TRENDED THESE GRIDS TOWARD A BLEND OF THE GFS ENSEMBLE MOS AND THE PREVIOUS FORECAST. WE HAVE LIKEWISE WEIGHTED THE WIND AND DEWPOINT GRIDS TOWARD A BLEND OF THE OPERATIONAL GFS AND GFS MOS GUIDANCE AFTER ACCOUNTING FOR KNOWN MODEL BIASES. MAN QPF GRIDS ARE A SUITABLE COMPROMISE BETWEEN THE ETA AND GFS SOLUTIONS AND HAVE BLENDED SAME INTO THE PREVIOUS FORECAST. LASTLY...WE HAVE KEPT SKY GRIDS ON THE HIGH SIDE OF PARTLY CLOUDY THROUGH EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 67 82 65 85 / 30 20 20 20 CARLSBAD NM 63 84 60 84 / 40 40 20 30 DRYDEN TX 68 84 67 87 / 30 30 20 20 FORT STOCKTON TX 65 82 64 86 / 40 40 20 30 GUADALUPE PASS TX 60 80 59 80 / 50 40 20 30 HOBBS NM 66 81 61 81 / 40 40 20 20 MARFA TX 57 77 54 80 / 50 40 20 40 MIDLAND INTL AIRPORT TX 67 82 65 84 / 40 30 20 20 ODESSA TX 67 83 65 85 / 40 30 20 30 WINK TX 69 86 67 89 / 40 40 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 21/70
Hazardous weather outlook, Sep 21, 2:25 PM CDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 225 PM CDT TUE SEP 21 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 225 PM CDT (125 PM MDT) TUE SEP 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON THROUGH TONIGHT. ISOLATED STORMS MAY BECOME SEVERE...WITH LARGE HAIL TO THE SIZE OF NICKELS TO QUARTERS AND DAMAGING WIND GUSTS NEAR 60 MPH. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE. DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY ANY THUNDERSTORM THAT DEVELOPS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND THIS EVENING.
In the hours before
Special weather statement, Sep 21, 2:36 PM CDT, 6 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 236 PM CDT TUE SEP 21 2004 NMZ027-028-TXZ057-058-074-075-079>082-258-220000- BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-EDDY COUNTY PLAINS- GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-MARFA PLATEAU- PECOS-PRESIDIO VALLEY-REEVES COUNTY AND UPPER TRANS PECOS-TERRELL- VAN HORN AND HIGHWAY 54 CORRIDOR- 236 PM CDT (136 PM MDT) TUE SEP 21 2004 NATIONAL WEATHER SERVICE DOPPLER RADAR IS DETECTING SCATTERED THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND THE TRANS PECOS REGION OF WEST TEXAS. THIS ACTIVITY WILL PERSIST INTO THE EVENING HOURS. THE AIRMASS ACROSS THIS REGION IS EXTREMELY MOIST AND UNSTABLE. BECAUSE THE AIRMASS IS SO MOIST...TROPICAL FUNNEL CLOUDS MAY DEVELOP WITH SOME OF THESE STORMS. TYPICALLY...TROPICAL FUNNELS ARE SHORT-LIVED AND RARELY LAST LONGER THAN TEN MINUTES. THEY ARE ALSO SMALL AND CAN GROW TO NEAR TWENTY YARDS IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL CLOUDS DO TOUCH THE GROUND AND BRIEFLY BECOME TORNADOES. WIND SPEEDS ASSOCIATED WITH TROPICAL FUNNEL CLOUDS ARE GENERALLY UNDER 70 MPH AND CAN DAMAGE STRUCTURES SUCH AS CARPORTS AND AWNINGS. SINCE THESE TROPICAL FUNNELS ARE BRIEF...SMALL...AND RELATIVELY WEAK...THEY ARE VIRTUALLY IMPOSSIBLE TO DETECT WITH DOPPLER RADAR. ALSO THESE STORMS WILL BE CAPABLE OF PRODUCING FLOODING RAINS... STRONG GUSTY WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES YOUR LOCATION. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN WEATHER INFORMATION.
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.